Artificial food colourings and psychotic reactions
Type of Spiritual Experience
I don't know which psychotic reaction resulted from the AFCs so I have arbitrarily chosen hallucinations.
A description of the experience
Pediatr Med Chir. 1992 Jan-Feb;14(1):39-42. [Unusual reactions to food additives]. [Article in Italian] Novembre E, Dini L, Bernardini R, Resti M, Vierucci A. Servizio di Allergologia, Clinica Pediatrica 3, Firenze, Italia.
The most important symptoms caused by food additives are urticaria and angioedema, but rhinitis, asthma and gastrointestinal disturbances are also reported.
Only seldom food additives have been shown to induce symptoms in other organs such central nervous system or joints and with a sparse objective evidence.
In this study, we report two cases of unusual reactions to food additives (tartrazine and benzoates) involving mainly the central nervous system (headache, migraine, overactivity, psychotic reactions, concentration and learning difficulties, depression) and joints (arthralgias), confirmed with diet and double blind challenge. The possible pathogenetic mechanisms are also discussed.
The source of the experiencePubMed
Concepts, symbols and science items
Activities and commonsteps
OverloadsArtificial food colourings
Asthma and allergy